Affordable Access

Access to the full text

Elevated plasma cysteinylglycine levels caused by cilastatin-associated antibiotic treatment

Authors
  • Badiou, Stéphanie
  • Bellet, Hélène
  • Lehmann, Sylvain
  • Cristol, Jean-Paul
  • Jaber, Samir
Type
Published Article
Journal
Clinical Chemistry and Laboratory Medicine (CCLM)
Publisher
Walter de Gruyter GmbH
Publication Date
Mar 01, 2005
Volume
43
Issue
3
Pages
332–334
Identifiers
DOI: 10.1515/CCLM.2005.057
Source
De Gruyter
Keywords
License
Yellow

Abstract

Imipenem (thienamycin formamidine), a broad-spectrum β-lactam antibiotic, is always used in combination with cilastatin in order to avoid the premature breakdown of imipenem by renal tubular dipeptidase. As this dipeptidase also hydrolyzes the glutathione metabolite cysteinylglycine, the therapeutic asso-ciation of imipenem and cilastatin might cause an accumulation of the aminothiol cysteinylglycine. We demonstrate here that when patients are treated with imipenem-cilastatin, their plasma levels of cysteinylglycine are significantly and specifically increased, while cysteine levels are decreased and homocysteine levels are unaffected. We conclude that antibiotic treatment using imipenem-cilastatin induces important metabolic changes that should not remain unrecognized.

Report this publication

Statistics

Seen <100 times